Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 9, 2021Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 9, 2021, 12:55 PM CDT for Escambia County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 12:55 PM CDT (17:55 UTC)
Expired
Jul 9, 2021, 1:45 PM CDT
In force
50 min
Issued by
NWS Mobile, AL

County Escambia County, AL

The radar

The Eglin Afb radar (KEVX), 115 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS84 KMOB 091755
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1255 PM CDT Fri Jul 9 2021
 
ALZ059-FLZ203-091845-
Escambia AL-Santa Rosa Inland FL-
1255 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 145 PM CDT...

At 1255 PM CDT, the strong thunderstorm was located near Pollard, or
4 miles southwest of Brewton, moving east at 20 mph.

Wind gusts of up to 40 mph will be possible with this storm.

Locations impacted include...
Brewton, East Brewton, Jay, Pollard and Riverview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8679 3090 8679 3093 8720 3097 8721
      3100 8716 3100 8722 3115 8725 3126 8694
      3126 8678 3100 8675
TIME...MOT...LOC 1755Z 266DEG 19KT 3107 8715 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:27 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 6:27 AM CDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
627 AM CDT Fri Jul 9 2021

.NEAR TERM UPDATE /Now Through Saturday/...Upper level ridging
dominates the forecast period through Saturday with surface high
pressure remaining stretched out into the southeastern U.S. from
the southwestern Atlantic. PWATs remain in the 1.8 to 2.1 inch
range through the day today, and once again expect at least
scattered to perhaps numerous coverage in thunderstorm activity by
early to mid afternoon over the region. This activity should wane
with loss of daytime heating by tonight, and we rinse and repeat
this pattern into Saturday. Currently anticipate main hazard with
showers and storms to be heavy rainfall given slow forward motions
along with high PWATs. This may promote some localized areas of
flash flooding where heavy rainfall has been a nuisance in recent
days. Additionally, given strong precip loading can't rule out an
isolated strong wind gust or two under any heavy thunderstorm,
although do not anticipate any organized severe weather at this
time with very weak shear across the area. Temperatures warm into
the middle to upper 80's today, followed by upper 80's to lower
90's on Saturday. Temperatures have fallen into the middle 70's,
with upper 70's and some lower 80's along the immediate coast
this morning. Tonight expect lows to drop into the middle to upper 70's
once again. MM/25

&&

.AVIATION...
12Z issuance...VFR conditions prevail this morning with only a few
low level clouds around FL015 present across the region and a
broken to overcast ceiling in the mid levels above FL120. Expect
VFR ceilings and visibility to prevail today, with only potential
impacts being scattered to at times numerous showers and
thunderstorms this afternoon into early evening. Under any of
these showers and storms, expect temporary reductions in ceiling
and visibility. After sunset tonight, showers and storms wane and
VFR conditions prevail with an overcast ceiling around FL100.
MM/25

&&

.PREV DISCUSSION... /issued 417 AM CDT Fri Jul 9 2021/

NEAR TERM UPDATE /Now Through Saturday/...Upper level ridging
dominates the forecast period through Saturday with surface high
pressure remaining stretched out into the southeastern U.S. from
the southwestern Atlantic. PWATs remain in the 1.8 to 2.1 inch
range through the day today, and once again expect at least
scattered to perhaps numerous coverage in thunderstorm activity by
early to mid afternoon over the region. This activity should wane
with loss of daytime heating by tonight, and we rinse and repeat
this pattern into Saturday. Currently anticipate main hazard with
showers and storms to be heavy rainfall given slow forward motions
along with high PWATs. This may promote some localized areas of
flash flooding where heavy rainfall has been a nuisance in recent
days. Additionally, given strong precip loading can't rule out an
isolated strong wind gust or two under any heavy thunderstorm,
although do not anticipate any organized severe weather at this
time with very weak shear across the area. Temperatures warm into
the middle to upper 80's today, followed by upper 80's to lower
90's on Saturday. Temperatures fall into the middle 70's, with
upper 70's along the immediate coast this morning. Tonight expect
lows to drop into the middle 70's once again. MM/25

SHORT TERM /Saturday night Through Sunday night/...An upper
trough will try to dig southward, however it will be blocked by a
building ridge over the western Atlantic. At the sfc, southerly
flow will continue with precipitable water values of 1.7 to 1.9
inches. This will result in a typical summertime diurnal
convective pattern with scattered showers and thunderstorms during
the day and isolated coverage overnight. Highs on Sunday will be
in the upper 80s and low 90s. Lows remain very muggy, in the low
to mid 70s inland to mid and upper 70s along the coast. /13

EXTENDED TERM /Monday Through Thursday/...A typical summertime
pattern is the name of the game throughout the extended. A
building upper level ridge over the Atlantic begins to creep
westward over much of the southeast which prevents an upper level
trough centered over the central U.S. from digging. Therefore,
this upper level trough weakens and begins to lift northeast by
early next week allowing the upper level ridging to continue
building west over the southeast and Gulf of Mexico. At the
surface, a low pressure over the Mississippi Valley region lifts
northeast and drags a cold front into the ArkLaTex region early in
the period. This cold front quickly dissipates as high pressure
builds in from the east.

Showers and thunderstorms can therefore be expected each day, with
Monday having the highest coverage (likely PoPs) due to the encroaching
surface front. Scattered showers and storms return on Tuesday and
through the rest of the period as high pressure builds. Convection will
generally be diurnally driven where storms peak offshore overnight and
in the early morning and then develop inland during the afternoon
hours. Sufficient moisture will be in place due to southeasterly flow
with PWAT's between 1.7 to 2.0 inches. Adequate CAPE will also be
present so a few strong storms could be possible.

High temperatures will generally be in the upper 80s to lower 90s,
although heat indices start creeping into the upper 90s to low 100s.
Meanwhile, overnight lows dip into the lower 70s inland with mid to
upper 70s along the coast. /14

MARINE...A light to occasionally moderate onshore flow
persists through Tuesday. Seas remain around 2 feet through Sunday,
building slightly into the early part of next week. Scattered
showers and thunderstorms remain possible over the marine area
through the period, especially during the late night and early
morning hours. Lightning, gusty winds, and locally higher seas will
accompany any stronger storms throughout the period.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 9, 12:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 PM CDT Fri Jul 9 2021

ALZ059-FLZ203-091845-
Escambia AL-Santa Rosa Inland FL-
1255 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 145 PM CDT...

At 1255 PM CDT, the strong thunderstorm was located near Pollard, or
4 miles southwest of Brewton, moving east at 20 mph.

Wind gusts of up to 40 mph will be possible with this storm.

Locations impacted include...
Brewton, East Brewton, Jay, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8679 3090 8679 3093 8720 3097 8721
      3100 8716 3100 8722 3115 8725 3126 8694
      3126 8678 3100 8675
TIME...MOT...LOC 1755Z 266DEG 19KT 3107 8715

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:45 PM CDTSpecial Marine WarningMOB90 min
Jul 9, 2:36 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Jul 9, 3:21 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Jul 9, 1:08 PM CDTSpecial Weather StatementMOBStone52 min
Jul 9, 1:56 PM CDTAreal Flood AdvisoryMOBGeorge, Perry, Stone3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.